Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 143, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 26, 2018, 9:12 AM CDT for Barton County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 26, 2018, 9:12 AM CDT (14:12 UTC)
- Expired
- Jun 26, 2018, 10:15 AM CDT
- In force
- 63 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Barton County, KS
The radar
The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 8:58 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 2.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1451 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 1426 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:09 AM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jun 26, 6:09 AM CDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Wichita KS 609 AM CDT Tue Jun 26 2018 ...Updated for Aviation Discussion... .SHORT TERM...(Today through Thursday night) Issued at 227 AM CDT Tue Jun 26 2018 Water vapor imagery shows upper low spinning over western IA with a surface low over extreme northeast Nebraska. Weak cold front extends from southern MO into the TX Panhandle. Short range guidance has remained consistent developing some convection between 9z and 12z over west-central KS and tracking it southeast this morning. This would be in response to strong warm advection along a fairly tight mid level baroclinc zone. This activity looks to have around 1000-1500 J/KG of CAPE to work with around 40-50kts of effective shear. So not out of the question to get a few hail stones out of anything that develops. While confidence is high that storms will develop late this afternoon into the early evening along a weak cold front, confidence is much lower on where exactly storms will develop. This may be dependent on how far east morning convection makes it. Was initially thinking northeast KS would be the most likely location for initial development. However, if morning convection makes it into eastern KS, it may allow storms to develop further south, possibly over southeast KS. Given CAPE values in excess of 3,000J/G and deep layer shear in the 35 to 45 kt range, which is the result of great turning in the 850-500mb layer, severe storms look likely. For now will keep the highest severe threat over southeast KS, possibly into the Flint Hills. Models still agree on quickly building an upper ridge for Wed over the southern Rockies into the southern High Plains. Still looking at 850mb temps in the 25-30C range over the western half of the forecast area. This should result in highs around 100 for much of the area Wed with dew points in the 70 to 75 range with these values possible higher over southeast KS if they get more rain today. Will run with a heat advisory for Wed afternoon, with areas along and east of I-135 expected to see heat index values around 105. Upper ridge will push slightly east Thu to encompass most of the southern Plains. This will keep highs around 100 but dewpoints should mix out a bit more than Wed with gusty southwest winds aiding in this process. .LONG TERM...(Friday through Monday) Issued at 227 AM CDT Tue Jun 26 2018 Another hot day will be on tap for Fri with both ECMWF and GFS still agreeing on swinging a shortwave trough from the Pacific NW into the northern Rockies. As the trough progresses east, it will try and push a cold front down into central KS for Sat night into Sun. After today, this front will become our next focus for storm development. There is also some agreement between the medium range models in tracking some weak energy out of Mex and across the southern high Plains for later in the weekend, which may play a role in how widespread showers and storms are Sat night into Sun. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 609 AM CDT Tue Jun 26 2018 Main aviation challenge will be thunderstorm chances today through this evening. Zone of strong mid-level isentropic ascent under the southwest periphery of a departing upper low should promote isolated to widely scattered showers/storms this morning. There is low confidence on exactly where this activity will form and track, although latest data suggests central and east-central KS have the highest probabilities. Another chance of isolated to widely scattered storms arrives late this afternoon and evening, as a subtle frontal boundary approaches slowly from the north. Thinking generally the southeast quarter of Kansas has the highest potential for these storms, some of which may be severe with large hail, damaging winds, frequent lightning and heavy rain. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 92 73 101 75 / 20 20 0 0 Hutchinson 92 72 101 75 / 30 10 0 0 Newton 91 72 99 75 / 20 20 0 0 ElDorado 91 72 97 74 / 30 30 0 0 Winfield-KWLD 92 73 100 75 / 20 20 0 0 Russell 93 68 101 74 / 10 0 0 0 Great Bend 93 68 101 74 / 30 0 0 0 Salina 94 70 102 76 / 20 10 0 0 McPherson 91 71 101 75 / 20 10 0 0 Coffeyville 92 73 96 75 / 20 40 0 0 Chanute 91 72 95 75 / 40 60 0 0 Iola 90 71 95 75 / 50 60 0 0 Parsons-KPPF 92 73 96 76 / 30 50 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 1 PM to 8 PM CDT Wednesday for KSZ049-051>053- 068>072-083-092>096-098>100. && SHORT TERM...RBL LONG TERM...RBL AVIATION...ADK
Hazardous weather outlook, Jun 26, 7:51 AM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 751 AM CDT Tue Jun 26 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-271300- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 751 AM CDT Tue Jun 26 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Scattered storms are possible this morning for locations generally west of the Flint Hills. The strongest activity will be capable of half-dollar size hail, especially west of I-135. Additional storms are expected to develop this afternoon into the early evening hours over eastern Kansas. This activity is then expected to track south this evening, affecting mainly southeast Kansas into the Flint Hills. Golf ball size hail, 60 mph winds and heavy rain will be possible with the stronger storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heat indices are expected to climb to around 105 degrees Wednesday afternoon and early evening. See latest heat advisory for additional details. For Thursday through Saturday, afternoon heat indices will be around 100 degrees. Storms will return to the forecast for Saturday night through Monday as a cold front approaches the area. Strong storms look possible with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation maybe needed this afternoon and evening across the Flint Hills into southeast Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Jun 26, 8:16 AM CDT, 56 minutes before
Special Weather Statement National Weather Service Wichita KS 816 AM CDT TUE JUN 26 2018 KSZ047-261345- Barton KS- 816 AM CDT TUE JUN 26 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Barton County in central Kansas... * Until 845 AM CDT. * At 813 AM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Pawnee Rock, or 7 miles north of Larned...moving east at 15 mph. * Hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Great Bend, Hoisington, Ellinwood, Claflin, Pawnee Rock, Albert, Olmitz, Galatia, Susank, Great Bend Airport, Cheyenne Bottoms and Odin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3868 9903 3869 9849 3826 9848 3826 9903 TIME...MOT...LOC 1316Z 268DEG 15KT 3828 9905 METZGER
Local storm report, Jun 26, 8:53 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
853 AM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 AM TSTM WND GST GREAT BEND AIRPORT 38.35N 98.85W
06/26/2018 M52 MPH Barton KS AWOS
&&
TVAUGHANLocal storm report, Jun 26, 9:04 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
904 AM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM HAIL 5 SSW GREAT BEND 38.29N 98.84W
06/26/2018 M1.75 INCH BARTON KS LAW ENFORCEMENT
&&
TVAUGHANThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 4:01 AM CDT | Heat Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 5 days |
| Jun 26, 8:16 AM CDT | Special Weather Statement | ICT | Barton | 29 min |
| Jun 26, 8:29 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 46 min |
| Jun 26, 9:36 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 54 min |
| Jun 26, 9:39 AM CDT | Special Weather Statement | ICT | Ellsworth, Saline | 36 min |
| Jun 26, 10:07 AM CDT | Special Weather Statement | ICT | Reno, Rice | 23 min |
| Jun 26, 10:09 AM CDT | Special Weather Statement | ICT | Saline | 36 min |
| Jun 26, 10:27 AM CDT | Special Weather Statement | ICT | Lincoln | 48 min |
| Jun 26, 10:31 AM CDT | Special Weather Statement | ICT | Reno, Rice | 44 min |
| Jun 26, 10:49 AM CDT | Special Weather Statement | ICT | Saline | 41 min |
| Jun 26, 10:51 AM CDT | Special Weather Statement | ICT | Harvey | 39 min |
| Jun 26, 11:17 AM CDT | Special Weather Statement | ICT | Reno | 43 min |
| Jun 26, 11:30 AM CDT | Special Weather Statement | ICT | Butler | 45 min |
| Jun 26, 11:39 AM CDT | Special Weather Statement | ICT | Sedgwick | 36 min |
| Jun 26, 11:44 AM CDT | Special Weather Statement | ICT | Sedgwick | 31 min |
| Jun 26, 12:20 PM CDT | Special Weather Statement | ICT | Butler | 25 min |
| Jun 26, 12:22 PM CDT | Special Weather Statement | ICT | Sedgwick | 23 min |
| Jun 26, 12:33 PM CDT | Special Weather Statement | ICT | Cowley | 27 min |
| Jun 26, 12:57 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 63 min |
| Jun 26, 1:29 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 61 min |
| Jun 26, 1:31 PM CDT | Special Weather Statement | ICT | Wilson | 29 min |
| Jun 26, 1:47 PM CDT | Special Weather Statement | ICT | Elk | 28 min |
| Jun 26, 2:00 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 20 min |
| Jun 26, 2:18 PM CDT | Special Weather Statement | ICT | Montgomery | 27 min |
| Jun 26, 2:23 PM CDT | Special Weather Statement | ICT | Neosho, Wilson | 37 min |
| Jun 26, 2:44 PM CDT | Special Weather Statement | ICT | Labette | 46 min |
| Jun 26, 2:51 PM CDT | Special Weather Statement | ICT | Neosho | 39 min |
| Jun 26, 5:29 PM CDT | Special Weather Statement | ICT | Harvey | 31 min |
| Jun 26, 5:33 PM CDT | Special Weather Statement | ICT | Butler | 27 min |
| Jun 26, 5:52 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 53 min |
| Jun 26, 6:38 PM CDT | Tornado Warning | ICT | Butler | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.